Tennessee, 2018

Flash Flood in Tennessee, August 10, 2018

August 10, 2018 · NWS MRX · 1 event in 1 county or zone

A weak frontal boundary was draped across Tennessee, triggering diurnal convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak frontal boundary was draped across Tennessee, triggering diurnal convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 10, 6:29 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 10, 6:29 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
729 PM EDT Fri Aug 10 2018

.AVIATION...
Showers are quickly diminishing, but could still impact KTYS/KTRI
for the first couple of hours. Fog will likely form once again
tonight before burning off tomorrow. Conditions should return to
VFR late tomorrow morning/early afternoon.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

ABM
Hazardous weather outlook, Aug 10, 2:37 PM EST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
337 PM EDT Fri Aug 10 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
337 PM EDT Fri Aug 10 2018 /237 PM CDT Fri Aug 10 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Numerous showers can be expected across the area through late evening.
There is a slight possibility for the development of a few
thunderstorms; mainly early in the evening. The main threat with
these showers will be moderate to occasionally heavy rain, which
may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Knoxville radar (KMRX), 94 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 10, 7:50 PM EST to 9:15 PM EST
Where
Washington County, 2 mi NW of Johnson City to 2 mi SW of Johnson City
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.340, -82.375

Roads flooded and vehicles have become stalled, requiring police assistance.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782842.